Header

UZH-Logo

Maintenance Infos

Impact of gastrointestinal-related side effects on mycophenolate mofetil dosing and potential therapeutic strategies


Bunnapradist, S; Ambuehl, P (2008). Impact of gastrointestinal-related side effects on mycophenolate mofetil dosing and potential therapeutic strategies. Clinical Transplantation, 29(6):815-821.

Abstract

In renal transplant patients receiving mycophenolate mofetil (MMF), maintaining an adequate dosing regimen has been shown to maximize short- and long-term outcomes. Gastrointestinal (GI) adverse events associated with MMF are frequent, and lead to MMF dose reduction or withdrawal in 40-50% of cases. Among MMF-treated patients experiencing GI complications, one analysis has reported MMF discontinuation to be associated with almost a threefold increase in risk of graft loss, while a dose reduction > or = 50% carried over a twofold increase in risk. If GI symptoms improve and the pre-reduction MMF dose is resumed the increased risk of graft loss may be reversed, but continuing intolerance can make this difficult to achieve. Investigation of contributing factors is important and may alleviate symptoms. Conversion to enteric-coated mycophenolate sodium (EC-MPS) may be an effective option. Two open-label studies using patient-reported outcomes data have shown a significant and clinically relevant benefit in GI-related symptom burden after conversion from MMF to EC-MPS. In conclusion, monitoring of GI complications is essential following renal transplantation, and maintaining adequate mycophenolic acid exposure should be a priority when considering treatment options.

Abstract

In renal transplant patients receiving mycophenolate mofetil (MMF), maintaining an adequate dosing regimen has been shown to maximize short- and long-term outcomes. Gastrointestinal (GI) adverse events associated with MMF are frequent, and lead to MMF dose reduction or withdrawal in 40-50% of cases. Among MMF-treated patients experiencing GI complications, one analysis has reported MMF discontinuation to be associated with almost a threefold increase in risk of graft loss, while a dose reduction > or = 50% carried over a twofold increase in risk. If GI symptoms improve and the pre-reduction MMF dose is resumed the increased risk of graft loss may be reversed, but continuing intolerance can make this difficult to achieve. Investigation of contributing factors is important and may alleviate symptoms. Conversion to enteric-coated mycophenolate sodium (EC-MPS) may be an effective option. Two open-label studies using patient-reported outcomes data have shown a significant and clinically relevant benefit in GI-related symptom burden after conversion from MMF to EC-MPS. In conclusion, monitoring of GI complications is essential following renal transplantation, and maintaining adequate mycophenolic acid exposure should be a priority when considering treatment options.

Statistics

Citations

29 citations in Web of Science®
28 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

2 downloads since deposited on 06 Jan 2009
0 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, further contribution
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Nephrology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:24 November 2008
Deposited On:06 Jan 2009 12:31
Last Modified:06 Dec 2017 16:16
Publisher:Wiley-Blackwell
ISSN:0902-0063
Additional Information:The definitive version is available at www.blackwell-synergy.com
Publisher DOI:https://doi.org/10.1111/j.1399-0012.2008.00892.x
Related URLs:http://www.ingentaconnect.com/content/mksg/ctr/2008/00000022/00000006/art00018;jsessionid=2iegkajal2o7t.alexandra?format=print
PubMed ID:18798850

Download